Skip to content
My WebMD Sign In, Sign Up
Fasting
avatar
barb10562 posted:
If everyone gets the hormone boost at 3am, the wouldnt everyone be considered pre-diabetic? I can be 100 at 1am and 177 by 6am. Having a snack doesnt seem to help.Dr says theres nothing I can do. Doesnt that throw my A1C off?
Reply
 
avatar
nutrijoy responded:
Virtually everyone gets the DP boost but non-diabetics are able to release sufficient insulin to quickly neutralize the glucose released by the liver after arising. The blood glucose levels of non-diabetics do not rise for any appreciable length of time. To expand on my original description of my own experience (I am insulin-dependent), I can have a BG level of 80 mg/dL at 3am, have it rise to 109 by 6am and it will continue to increase up to 130 by 7am ... even if I don't do or eat/drink anything. While the DP impact on A1c levels will result in a modest rise, it is not that significant in the overall scheme of things since it is relatively short-lived (matter of a few hours) and does not continue throughout the entire day. That assumes, of course, that your beta cells are still capable of secreting insulin and/or you bolus with an appropriate dose of exogenous insulin.
 
avatar
bigred53 replied to nutrijoy's response:
Barb I know how frustrating it is when you feel you're doing everything right and your fasting numbers are still high. It happened to me for years.

I don't recall if you've said what meds you're taking or if you're on insulin. I take two oral meds - 1000 mg of Metformin twice a day and 5mg of Glyburide twice a day. Depending on what my blood sugar is before I go to bed I may take half the Glyburide otherwise I'm way too low in the morning - like in the 50's - but it rises quickly on its own without eating or drinking anything. That's my body taking over.

I know what has helped me the most is losing weight. It's been slow but I'm getting closer to where I want to be. I'll probably never be off meds but that's ok.

I've done a lot of experimenting and testing over the years. I've tried different supplements and food combinations. There is a lot of information on the internet. Do some research on your own. That's what I did from day one. I'm still learning.

Keep coming here and asking questions. I'm not the most knowledgeable person here but I'll help if I can.

Michelle
 
avatar
brunosbud responded:
The goal of every participant on this board is to "normalize" blood glucose whichever means possible. For the majority, here, that means through drugs (or "tricks" like snacking). But, from my perspective, there is only one way to lower blood sugar: make changes to the way you live and test those changes with your glucometer until you hit pay dirt.


My dad asked me a simple question years ago about the use of drugs to control diabetes:


If diabetes meds "lower" high blood sugar, where does all that (excess) sugar go?
Answer: It's getting stuffed someplace it didn't want to go in the first place. ie. the liver (fat storage) or cells (that get flooded with sugar it doesn't need).

It's not that I don't like drug companies or question the effectiveness (or efficacy) of their products I just trust the human body's ability to make the best "survival" choice... even when confronted with two "evils": Insulin resistance vs. Obesity (and chronic inflammation).


Today, doctors say, "We must lower blood sugar to normal levels at all costs". But, tomorrow, they may be singing a different tune. As always, just my opinion...



 
avatar
barb10562 responded:
Thanks to all who answered. Im not perfect by any means and for awhile I was doing OK on glyburide and Avandia untill my dr took me off the avandia and put me on metformin which made me sick as a dog. Have lost 40 lbs and sugar has climbed ever since.Dr added Actos and Invokana.Sugars have started to come down from 300 to 130-170 before meals. 100 in the night and 170 after meals. Not bad but no cigar.Will keep truckin but its so depressing- I wake up every night and obsess about what I can do better. Not fun at all.
 
avatar
auriga1 responded:
Barb, that is a significant rise in blood sugar during the night. If it affects your A1c, I would conisder trying another course of therapy regarding your diabetes. There is no such thing as "nothing I can do." As you know, I am a diabetic like yourself and not a medical professional. Just have a talk with your doctor if your A1c rises above 7%; or consider changing physicians if he/she says there is nothing you can do.

If your post-prandial (do you check 2-hours after a meal?) is within the parameters (140 or under,) you should work on your a.m. fasting. You don't want your A1c to be greater than 7.

There are physicians who believe that if your A1c keeps rising because of a high a.m. fasting number, basal insulin usage would be best to bring that down. This is taken at bedtime. Oral medications do nothing for that dawn phenomenon that approximately 50% of diabetics experience.

My a.m. fasting was horrendous. 250-300. Being that high with eating any food is disastrous. My doctor's only thought was insulin. I know, I know, horror stories abound regarding insulin and needles. It is the best thing to keep diabetes under control when used properly, eating less carbs and keeping active.

BTW, congrats to you on the weight loss. Give yourself a pat on the back.


Helpful Tips

Getting blood sugar under control using insulin
I normally like Dr. Gabe Mirkin 's advice and newsletters. But in one of his most recent newsletter articles, he commits the same medical ... More
Was this Helpful?
1 of 4 found this helpful

Expert Blog

Conquering Diabetes - Michael Dansinger, MD

Dr. Michael Dansinger provides thoughtful tips for those with type 2 diabetes or pre-diabetes who want to reclaim their health...Read More

Related News

There was an error with this newsfeed

Related Drug Reviews

  • Drug Name User Reviews

Report Problems With Your Medications to the FDA

FDAYou are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.